Arizona, 2015

Tornado and Damaging Wind in Arizona, August 29, 2015

August 29, 2015 · NWS TWC · 2 events in 1 county or zone

A broad ridge of high pressure was in place over the western half of the country. Relatively dry air, weak flow, and little instability forced isolated pulse-type storms with slow movement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A broad ridge of high pressure was in place over the western half of the country. Relatively dry air, weak flow, and little instability forced isolated pulse-type storms with slow movement. Wind damage was reported northwest of Tucson in conjunction with one of the stronger cells and a brief landspout occurred in southeast Tucson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 29, 1:50 PM MST, 48 minutes earlier.

Area forecast discussion, Aug 29, 1:50 PM MST, 48 minutes before
ZCZC PHXWRKAFD 291903
TTAA00 KPHX DDHHMM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT AUG 29 2015

.SYNOPSIS...A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEEKEND
INTO EARLY NEXT WEEK. GRADUALLY DRIER CONDITIONS WILL THEN LIMIT
THUNDERSTORMS TO EAST OF TUCSON THE SECOND HALF OF NEXT WEEK. HOTTER
THAN AVERAGE TEMPERATURES FOR THE NEXT FEW DAYS FOLLOWED BY
TEMPERATURES FALLING TO NEAR AVERAGE AROUND THE MIDDLE OF THE
UPCOMING WEEK.

&&

.DISCUSSION...SATELLITE AND RADAR IMAGERY WERE SHOWING SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST ARIZONA EARLY
THIS AFTERNOON. MOST OF THE ACTIVITY HAS BEEN IN THE MOUNTAINS BUT A
FEW HAVE MANAGED TO DEVELOP OVER THE WESTERN DESERTS OF PIMA COUNTY
AROUND THE TOWNS OF WHY AND AJO. THE WINDS ALOFT REMAINED RATHER
LIGHT SO THE STORMS HAVE BEEN VERY PULSE LIKE IN NATURE WITH LITTLE
MOVEMENT SO FAR. LATEST HRRR CONTINUED TO SHOW SMALL SHOWERS AND
THUNDERSTORMS DOTTED ACROSS MUCH OF SOUTHEAST ARIZONA THROUGH LATE
THIS EVENING. MUCH MORE THAN SUGGESTED BY THE MORNING UPPER-AIR
SOUNDING AT KTWC. AT ANY RATE...LOOKING AT MORE THUNDERSTORM
ACTIVITY COMPARED TO YESTERDAY ALREADY. MODELS SUGGEST ANOTHER
RATHER ACTIVE DAY FOR SUNDAY AS WELL...WITH A LITTLE MORE ORGANIZED
THUNDERSTORMS RATHER THAN PULSE IN NATURE. THEREAFTER...
THUNDERSTORMS WILL DIMINISH IN COVERAGE EACH DAY AS A DRIER
SOUTHWESTERLY FLOW EVOLVES IN RESPONSE TO A LOW PRESSURE SYSTEM
PASSES THROUGH THE NORTHERN TIER STATES. HIGH TEMPERATURES WILL
REMAIN SEVERAL DEGREES ABOVE NORMAL...THEN LOWER TO NEAR SEASONAL
READINGS AROUND WEDNESDAY.

&&

.AVIATION...VALID THRU 31/00Z.
SCT TO LOCALLY BKN CLOUDS AT 8-12 KFT AGL. ISOLD SHRA/TSRA
INCREASING IN COVERAGE THIS AFTERNOON WITH KDUG AND KOLS TERMINALS
LIKELY AFFECTED DIRECTLY.  FOR THE KTUS TERMINAL TSRA WILL DEVELOP
OVER THE HIGH TERRAIN AROUND THE AREA WITH A SMALL CHANCE OF ONE
AFFECTING THE TERMINAL 29/22Z THRU 30/02Z.  BRIEF MVFR CONDITIONS
AND GUSTY WINDS OF 30 TO 40 KTS WILL BE POSSIBLE IN AND AROUND
STRONGER STORMS.  AFTER 30/05Z SKIES CLEARING WITH A REPEAT ON
SUNDAY WITH RESPECT TO CLOUD AND SHRA/TSRA REDEVELOPMENT.  OUTSIDE
OF THUNDERSTORM INFLUENCE SURFACE WINDS WILL GENERALLY BE UNDER 10
KTS.  AFTER AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THE EARLY EVENING BEFORE DYING OFF LATE EVENING HOURS.  PRIME
CONCERN IS STRONG WINDS AND HEAVY RAIN DUE TO SLOW MOTIONS.  THIS
BASIC IDEA WILL CONTINUE INTO EARLY NEXT WEEK...WITH DAILY AFTERNOON
AND EVENING STORMS EXPECTED.  STARTING MONDAY STORMS WILL TEND TO BE
MORE FOCUSED OVER EASTERN ZONES...WITH SIGNIFICANTLY DIMINISHED
THUNDERSTORM ACTIVITY FROM WEDNESDAY ON.  THUNDERSTORMS ARE EXPECTED
TO BE WET AND AS IS TYPICAL MAY PRODUCE STRONG...GUSTY AND ERRATIC
WINDS WITH THE STRONGER THUNDERSTORMS.

THROUGH SUNDAY GENERALLY LIGHT TERRAIN DRIVEN WINDS ARE EXPECTED.
FROM MONDAY ONWARD A WEST TO SOUTHWEST FLOW WILL GRADUALLY DEVELOP
ACROSS ARIZONA.  THE STRONGEST WINDS WILL BE ACROSS ZONE
150...PEAKING IN THE 15-20 MPH RANGE.  THIS FLOW WILL ALSO STEADILY
PUSH THE MOISTURE OUT OF THE REGION FOR DECREASING CHANCES OF
THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 29, 12:25 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1225 PM MST SAT AUG 29 2015

AZZ507-508-513-292015-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1225 PM MST SAT AUG 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
115 PM MST...

AT 1225 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF DRAGOON...MOVING WEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAINT DAVID.

LAT...LON 3200 10999 3183 10995 3174 11020 3200 11026
TIME...MOT...LOC 1925Z 079DEG 6KT 3190 11006
Special weather statement, Aug 29, 2:36 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST SAT AUG 29 2015

AZZ503-504-507-513-292215-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
236 PM MST SAT AUG 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND EAST
CENTRAL PIMA COUNTIES UNTIL 315 PM MST...

AT 234 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS NEAR MADERA CANYON AND SONOITA...MOVING SOUTHWEST AT 5
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREEN VALLEY...SAHUARITA...RIO RICO NORTHEAST...TUBAC...
TUMACACORI-CARMEN...RIO RICO SOUTHEAST...PATAGONIA LAKE...SONOITA...
AMADO...ARIVACA JUNCTION...MADERA CANYON AND ELGIN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3193 11072 3178 11066 3172 11048 3146 11092
      3159 11107 3183 11108
TIME...MOT...LOC 2134Z 048DEG 4KT 3178 11082

CARLAW

The radar

The Tucson radar (KEMX), 24 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Pima

When
August 29, 2:38 PM MST to 2:42 PM MST
Where
Pima County, 3.84 mi WNW of Vail to 3.46 mi WNW of Vail
Rating
EF0
Path length
0.43 mi
Path width
15 yd
Reported by
Social Media
Coordinates
32.073, -110.780

A faint and likely weak landspout tornado spun up from a dust devil before attaching to the cloud base near Interstate 10 and Houghton.

Thunderstorm Wind, Pima

When
August 29, 5:35 PM MST to 5:40 PM MST
Where
Pima County, 8.75 mi WNW of Old Tuscon to 9.8 mi SSW of Tuscon Marana Nw Airport
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.281, -111.262

Thunderstorm winds downed nine power poles near Manville and Reservation Roads.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyThe tornado archive for Arizona, 2015Warnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599896, 597818.